Ohio, 2003Damaging Winds in Ohio, July 4, 2003
July 4, 2003 · NWS IWX · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 6:30 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 6:30 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST FRI JUL 4 2003
12Z TAF DISCUSSION
MCS ADVANCING FROM THE WEST IS LOSING INTENSITY BUT SPREADING
SOUTHWARD...SO WILL STILL HAVE A BRIEF MENTION OF TSRA IN THE KSBN
TAF THIS MORNING AS THE MCS REMANANTS PASS THROUGH. A LULL IN THE
ACTION THEN UNTIL THUNDERSTORMS REFIRE LATE THIS AFTERNOON. SHOWERS
AND THUNDER THREAT WILL CONTINUE THROUGH THE NIGHT. TRIED TO TIME
THUNDER WITH DEVELOPMENT LATE THIS AFTERNOON...AND THEN AGAIN WITH
POSSIBLE DEVELOPMENT OF MCS LATER TONIGHT.
PREVIOUS FORECAST DISCUSSION
COMPLICATED FORECAST THROUGH THE WEEKEND WITH EXACTLY WHERE
FRONT/OUTFLOWS WILL BE AND WHERE MCS WILL MIGRATE AND FORM. FIRST
COMPLEX OVER IOWA SHOULD BECOME ONE WITH MINNESOTA COMPLEX AND WORK
EAST THIS MORNING. THIS LOOKS TO WORK TO MI BY MIDDAY AND OUTFLOW
FROM IT MAY BE ABLE TO POPS AFTERNOON STORMS OVER CWA WITH BETTER
CHANCE NORTH. TONIGHT EXPECT ANOTHER COMPLEX TO MOVE ACROSS OR
DEVELOP NEAR CWA AND WILL GO LIKELY POPS. STRONG LOW LEVEL
INSTABILITY TO BE TAPPED WITH WIND FIELDS IMPROVING WITH TIME. HOT
AND HUMID TODAY WITH HEAT INDEX TOWARD UPPER 90S AND WILL MENTION IN
HWO ALONG WITH SEVERE THREAT. QUESTION NEXT IS FOR SATURDAY INTO
SATURDAY NIGHT WITH HOW FAR FRONT WILL SLIDE SOUTH. WILL KEEP CHC
POPS INTO EARLY SAT NIGHT THEN EXPECT BOUNDARY WILL BE FAR ENOUGH
SOUTH TO GO DRY INTO SUNDAY NIGHT. NOT A LOT OF CONFIDENCE THAT
BOUNDARY WILL BE THAT FAR SOUTH BUT FOR NOW WILL LEAVE SUNDAY DRY AS
PREVIOUS FORECAST UNTIL PICTURE BECOMES CLEARER. LITTLE CHANGE IN
TEMPS FROM PREVIOUS FORECAST.
EXTENDED DISCUSSION
GFS AND GEM IN FAIR AGREEMENT IN THE EXTENDED. SURFACE TROF REMAINS
JUST TO OUR WEST SUNDAY NIGHT THROUGH MONDAY NIGHT WITH BERMUDA
HIGH EXTENSION ESTABLISHED OVER THE SOUTHEAST UNITED STATES.
ATMOSPHERE VERY UNSTABLE MONDAY AND MONDAY NIGHT WITH PWAT 1.5 TO 2
INCHES. FRONT THEN DOES MAKE SOME HEADWAY SOUTH ON TUESDAY INTO THE
CWFA ALONG WITH MORE THUNDERSTORM CHANCES. FRONT THEN GETS HUNG UP
ALONG THE OHIO RIVER WEDNESDAY...BEFORE WEAK RIDGING NOSES IN ON
THURSDAY.
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
RES/12
Hazardous weather outlook, Jul 4, 5:05 AM EST, 6 hours 10 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST
CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A
WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER
LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM
THESE STORMS WITH SOME LARGE HAIL POSSIBLE.
ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH
HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S.
USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE
FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY
THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS
WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 4, 10:26 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 4 NE DOWAGIAC MI WIND DAMAGE
07/04/03 CASS 1 TREE DOWN
HITCHCOCKLocal storm report, Jul 4, 10:28 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1028 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 AM 6 N LAGRANGE IN WIND DAMAGE
07/04/03 LAGRANGE 6 TO 8 INCH DIAMETER TREE
BRANCHES DOWN 2 MI EAST OF
HOWE
HITCHCOCKLocal storm report, Jul 4, 11:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1105 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 6 N COLUMBIA CITY IN 0.88 IN HAIL
07/04/03 WHITLEY
HITCHCOCKLocal storm report, Jul 4, 11:13 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM LITCHFIELD MI WIND DAMAGE
07/04/03 HILLSDALE TREE BRANCHES AND
POWERLINES DOWN
1105 AM 15 NE JONESVILLE MI WIND DAMAGE
07/04/03 JACKSON *** 1 INJ *** TREE
BRANCHES DOWN IN SOMERSET
CENTER
HITCHCOCKThunderstorm Wind, Williams
- When
- July 4, 11:15 AM EST
- Where
- Williams County, Montpelier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -84.600
Law enforcement reported trees and power lines down throughout the county.
Thunderstorm Wind, Fulton
- When
- July 4, 11:32 AM EST
- Where
- Fulton County, Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.667, -84.317
Emergency management reported trees down in Fayette.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375415, 5375416.